Florida, 2013Tornado and Flash Flooding in Florida, July 5, 2013
July 5, 2013 · NWS MOB · 10 events in 2 counties and zones
Persistent strong storms produced heavy rainfall amounts that resulted in flash flooding across portions of Escambia, Santa Rosa and Okaloosa counties during the afternoon and early evening hours on July 5th. A few thunderstorms became severe as they moved north through the Destin area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent strong storms produced heavy rainfall amounts that resulted in flash flooding across portions of Escambia, Santa Rosa and Okaloosa counties during the afternoon and early evening hours on July 5th. A few thunderstorms became severe as they moved north through the Destin area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 5, 4:47 AM CST, 8 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 4:47 AM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
547 AM CDT FRI JUL 5 2013
.SHORT TERM (TODAY AND TONIGHT)...MOIST AXIS BETWEEN AN UPPER TROF
TO OUR WEST AND AN UPPER RIDGE OFF THE EASTERN SEABOARD CONTINUES TO
SLOWLY MOVE WEST. THIS AIRMASS IS EXTREMELY MOIST WITH PRECIPITABLE
WATER VALUES IN EXCESS OF 2 INCHES...WHICH IS 125 PERCENT OF NORMAL.
GLOBAL AND MESOSCALE MODELS CONTINUE TO INCREASE AND EXPAND SHOWERS
AND THUNDERSTORMS ACROSS OUR REGION LATER THIS MORNING INTO THE
AFTERNOON. DUE TO THE HIGH PW VALUES...SHOWERS AND THUNDERSTORMS
WILL BE VERY EFFICIENT RAIN PRODUCERS WITH AMOUNTS OVER 2 INCHES PER
HOUR POSSIBLE. DUE TO RECENT HEAVY RAINFALL...GROUND CONDITIONS ARE
BECOMING RATHER SOGGY ESPECIALLY ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. IN THESE AREAS ANY
ADDITIONAL HEAVY RAINFALL WILL LIKELY LEAD TO FLASH FLOODING AND/OR
RIVER FLOODING. AS A RESULT...THE FLASH FLOOD WATCH WILL BE EXPANDED
WESTWARD TO ENCOMPASS THE ENTIRE CENTRAL GULF COAST THROUGH SUNDAY
MORNING. TEMPS ON THURSDAY WERE SEVERAL DEGREES BELOW GUIDANCE
VALUES...ESPECIALLY IN EASTERN ZONES...AND HAVE CONTINUED THAT TREND
TODAY WITH MID/UPPER 70S EAST TO LOW 80S IN WESTERN ZONES. LOW RISK
OF WET MICROBURSTS TODAY. /13
(SATURDAY THROUGH SUNDAY)...HEAVY RAIN THREAT WILL CONTINUE THROUGH
AT LEAST SATURDAY AS AXIS OF DEEPER MOISTURE SHIFTS WEST ACROSS THE
REGION. RADAR INDICATES THAT PARTS OF INTERIOR SOUTHEAST MISSISSIPPI
RECEIVED IN EXCESS OF 6 INCHES (LOCALLY UP TO 13 INCHES IN SMALL
AREAS) PRIMARILY OVER WAYNE AND GREENE COUNTIES WHERE NUMEROUS ROADS
WERE FLOODED AND RESCUES FROM SOME HOMES WERE REQUIRED. WITH THIS AND
THE FACT THAT ADDITIONAL HEAVY RAINS ARE EXPECTED TO SPREAD WEST OVER
THE NEXT DAY OR TWO...HAVE EXTENDED THE FLASH FLOOD WATCH WESTWARD TO
INCLUDE THE ENTIRE FCST AREA...AND ALSO EXTENDED IT IN TIME...NOW
RUNNING THROUGH 7 AM SUNDAY. STILL LOOKING AT GENERALLY 2 TO 4 INCHES
OF ADDITIONAL RAINFALL (WITH LOCALLY HIGHER AMOUNTS) ALONG AND WEST
OF I-65 THROUGH SATURDAY NIGHT...AND 3 TO 6 INCHES EAST OF I-65 WITH
THE HIGHER TOTALS EXPECTED OVER THE FLORIDA PANHANDLE. AS MENTIONED THE
STORMS ARE EFFICIENT RAINFALL PRODUCERS...AND AS BEEN THE CASE OVER
THE PAST COUPLE OF DAYS...SOME LOCALIZED AREAS COULD SEE DOUBLE THESE
RAINFALL AMOUNTS THROUGH SATURDAY NIGHT. THE GROUNDS ARE SATURATED
OVER MUCH OF THE REGION...AND THE FLASH FLOODING THREAT WILL REMAIN
ELEVATED. WENT BELOW MOS GUIDANCE FOR MAX TEMPS BOTH SATURDAY AND
SUNDAY...MORE SIGNIFICANTLY SATURDAY...DUE TO WIDESPREAD CLOUD AND
PCPN COVERAGE. LOWS SATURDAY NIGHT NEAR MOS NUMBERS. 12/DS
&&
.LONG TERM (MONDAY THROUGH THURSDAY)...WEATHER PATTERN GRADUALLY
RETURNS TO MORE OF A TYPICAL PATTERN FOR THIS TIME OF THE YEAR
THROUGH THE LONG TERM PERIOD AS A HIGH PRESSURE RIDGE BUILDS IN FROM
THE EAST. BOTH TEMPS AND POPS RETURN TO NEAR CLIMO. 12/DS
&&
.AVIATION (05.12Z ISSUANCE)...SHRA/TSRA WILL INCREASE AT ALL
TERMINALS LATER THIS MORNING THROUGH THE AFTERNOON. MVFR CIGS AND
MVFR TO LOCALIZED IFR VISIBILITY REDUCTIONS WILL ACCOMPANY THE
HEAVIER TSRA. OTHERWISE SOUTH TO SOUTHEAST WINDS AROUND 10 KNOTS
SHOULD CONTINUE THROUGH THE PERIOD. /13
&&
.MARINE...WINDS AND SEAS WILL DECREASE TODAY AS A RIDGE OF HIGH
PRESSURE BUILDS WESTWARD. THIS WILL MAINTAIN A SOUTH TO SOUTHEAST
WIND FLOW THROUGH MUCH OF THE FORECAST PERIOD. WINDS AND SEAS WILL
BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. /13
&&
.FIRE WEATHER...NO HIGHLIGHTS WITH REGARD TO FIRE...WET AND MOIST
CONDITIONS CONTINUE. 12/DS
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 82 72 83 72 88 / 90 60 80 40 60
PENSACOLA 83 75 78 75 87 / 90 60 80 40 60
DESTIN 81 77 83 78 85 / 90 60 70 40 50
EVERGREEN 79 71 79 71 87 / 90 60 80 40 60
WAYNESBORO 82 69 83 71 86 / 70 60 80 40 60
CAMDEN 79 71 83 70 87 / 90 60 70 40 60
CRESTVIEW 77 71 77 70 86 / 90 60 70 40 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 7 PM SATURDAY FOR THE FOLLOWING
ZONES: LOWER BALDWIN...LOWER MOBILE...
FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...
WILCOX...
HIGH SURF ADVISORY UNTIL 7 PM SATURDAY FOR THE FOLLOWING ZONES:
LOWER BALDWIN...LOWER MOBILE...
FL...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...
HIGH RIP CURRENT RISK UNTIL 7 PM SATURDAY FOR THE FOLLOWING
ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
ROSA...
HIGH SURF ADVISORY UNTIL 7 PM SATURDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
MS...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
GEORGE...GREENE...PERRY...STONE...WAYNE...
GM...SMALL CRAFT ADVISORY UNTIL 1 PM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
NM...
&&Hazardous weather outlook, Jul 5, 4:51 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
551 AM CDT FRI JUL 5 2013
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
551 AM CDT FRI JUL 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A MODERATE SOUTHERLY WILL CREATE A HIGH RISK OF RIP CURRENTS ALONG
THE ALABAMA AND WESTERN FLORIDA PANHANDLE BEACHES.
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA TODAY. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH
COULD PRODUCE FLOODING AND A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND POTENTIAL LOCAL
FLOODING WILL EXIST THROUGH THE WEEKEND FOR THE ENTIRE AREA. IN
ADDITION...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND STRONG GUSTY WINDS.
HIGH SURF AND A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES WILL
PERSIST THROUGH SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS...ESPECIALLY FOR
FLOODING ISSUES...THAT ARISE THROUGH THE END OF THE WEEK.
GMZ630>635-650-655-670-675-061100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
551 AM CDT FRI JUL 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE MARINE AREA THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT BOATERS
THROUGH THE WEEKEND BUT STORMS WILL SLOWLY DECREASE IN INTENSITY AND
COVERAGE MONDAY THROUGH WEDNESDAY.
In the hours before
Special weather statement, Jul 5, 11:12 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1212 PM CDT FRI JUL 5 2013
FLZ006-051815-
COASTAL OKALOOSA FL-
1212 PM CDT FRI JUL 5 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OKALOOSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 115 PM CDT...
AT 1208 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
DESTIN...OR 11 MILES SOUTHEAST OF CINCO BAYOU...AND MOVING NORTHWEST
AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
OCEAN CITY... FORT WALTON BEACH... SHALIMAR...
LAKE LORRAINE... CINCO BAYOU... WRIGHT...
VALPARAISO... NICEVILLE... EGLIN AFB...
THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.
&&
Event by event
8 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Tornado, Okaloosa
- When
- July 5, 1:00 PM CST to 1:03 PM CST
- Where
- Okaloosa County, 3.85 mi SW of Seminole to 3.63 mi SW of Seminole
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 40 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.466, -86.431
Brief tornado moved north from Choctawhatchee Bay and quickly dissipated after producing minor damage to the roofing of some buildings. A few roofing tiles were blown off.
Flash Flood, Santa Rosa
- When
- July 5, 1:29 PM CST to 3:29 PM CST
- Where
- Santa Rosa County, 1.37 mi NE of Navarre to 1.52 mi NE of Navarre
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.414, -86.854
Santa Rosa Emergency Services reported they had closed portions of Onich Driver, Shipton Street and Ortega Street due to at least 6 inches of water covering the roadways.
Flash Flood, Okaloosa
- When
- July 5, 2:30 PM CST to 4:30 PM CST
- Where
- Okaloosa County, 3.06 mi ESE of Destin Ft Walton Arp to 3.11 mi ESE of Destin Ft Walton Arp
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 30.390, -86.420
Intersection of U.S. Highway 98 and Crystal Beach Drive is flooded under one to two feet of water. Automobiles were disabled and stranded due to the flood waters.
Flash Flood, Okaloosa
- When
- July 5, 2:30 PM CST to 4:30 PM CST
- Where
- Okaloosa County, 0.82 mi SE of Destin Ft Walton Arp to 0.91 mi SE of Destin Ft Walton Arp
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.391, -86.462
Flooding of water greater than 6 inches in depth reported in the Destin Dog Park.
Flash Flood, Okaloosa
- When
- July 5, 2:30 PM CST to 4:30 PM CST
- Where
- Okaloosa County, 0.6 mi E of Destin Ft Walton Arp to 0.85 mi E of Destin Ft Walton Arp
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.400, -86.460
Flooding in Indian Bayou. Water was up to the bumpers of automobiles. Photographs were taken of residents paddleboarding through the street.
Flood, Okaloosa
- When
- July 5, 2:48 PM CST to 4:48 PM CST
- Where
- Okaloosa County, 2.45 mi SSW of Shalimar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.397, -86.596
Minor street flooding reported on Okaloosa Island near the Emerald Coast Inn and Suites.
Flash Flood, Okaloosa
- When
- July 5, 2:49 PM CST to 4:30 PM CST
- Where
- Okaloosa County, 2.52 mi SSE of Ocean City
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.397, -86.601
Restaurant parking lots were flooded with water in excess of 6 inches deep in the near Santa Rosa Boulevard and Amberjack Drive in Fort Walton.
Flash Flood, Okaloosa
- When
- July 5, 2:56 PM CST to 4:30 PM CST
- Where
- Okaloosa County, 2.15 mi S of Ocean City to 2.14 mi S of Ocean City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.399, -86.624
Santa Rosa Boulevard at Starfish Avenue and Seahorse Avenue on Okaloosa Island was nearly completely submerged with water at least 6 inches in depth.
Flash Flood, Santa Rosa
- When
- July 5, 3:58 PM CST to 5:58 PM CST
- Where
- Santa Rosa County, 1.19 mi NW of Navarre to 1.17 mi NW of Navarre
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.412, -86.884
Avenida Del Sol was flooded with water at least 6 inches deep in Navarre.
Flash Flood, Santa Rosa
- When
- July 5, 3:58 PM CST to 5:58 PM CST
- Where
- Santa Rosa County, 3.89 mi SSW of Holley to 3.87 mi W of Navarre
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.403, -86.936
Northbound lane of Sunrise Drive at U.S. Highway 98 at the entrance to Holley by the Sea was closed due flooding of water at least 6 inches deep.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Massachusetts, July 5 to 6, 20131 death · 1 event
- Flash Flood and Hail in Wyoming, July 5, 2013$1.1 million · 1.25 in hail · 14 events
- Flash Flooding in New York, July 5 to 6, 2013$550,000 · 5 events
- Flash Flooding and Hail in Arizona, July 5, 2013$185,000 · 1 in hail · 8 events
- Tornado and Flash Flood in Kentucky, July 5 to 6, 2013$75,000 · EF0 · 7 events
- Lightning Strike in Louisiana, July 5, 2013$50,000 · 2 events
- Damaging Winds and Heavy Rain in North Dakota, July 5, 2013$25,000 · 69 kt wind · 9 events
- Flash Flood and Lightning Strike in Colorado, July 5, 2013$30,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 5, 201310 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 5, 201310 events
- Rip Current in Georgia, July 5, 20131 injured · 1 event
- Damaging Winds in Idaho, July 5, 2013$1,000 · 58 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472071, 472047, 472053, 472054, 472056, 472072, 472058, 472059, 472061, 472065.